Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2024, 4:44 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2024, 4:44 PM MST (23:44 UTC)
- Expired
- Aug 1, 2024, 6:47 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:25 PM MST | FLASH FLOOD | 1 W Nogales, AZ | Roads closed by law enforcement due to flooding on Industrial Park drive. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS55 KTWC 012344
FFWTWC
AZC023-020245-
/O.NEW.KTWC.FF.W.0070.240801T2344Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
444 PM MST Thu Aug 1 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southern Santa Cruz County in southeastern Arizona...
* Until 745 PM MST.
* At 444 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across southern Santa Cruz County, including Nogales.
As of 443 PM MST, at least one inch of rain has fallen in less
than an hour in Nogales. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales, Rio Rico, Nogales International Airport and Kino Springs.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 8.
Route 82 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
3133 11065 3133 11075 3133 11080 3133 11088
3133 11097 3133 11100 3133 11107 3134 11110
3143 11107 3144 11096
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS2 follow-up statements
815
WGUS75 KTWC 020020
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
520 PM MST Thu Aug 1 2024
AZC023-020245-
/O.CON.KTWC.FF.W.0070.000000T0000Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
520 PM MST Thu Aug 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS
EVENING FOR SOUTHERN SANTA CRUZ COUNTY...
At 520 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across southern Santa Cruz
County, including Nogales. Between 1 and 1.5 inches of rain have
fallen as of 520 PM MST. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales, Rio Rico, Nogales International Airport and Kino Springs.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 8.
Route 82 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
3133 11065 3133 11075 3133 11080 3133 11088
3133 11097 3133 11100 3133 11107 3134 11110
3143 11107 3144 11096
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS669
WGUS75 KTWC 020147
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
647 PM MST Thu Aug 1 2024
AZC023-020157-
/O.CAN.KTWC.FF.W.0070.000000T0000Z-240802T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
647 PM MST Thu Aug 1 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SANTA CRUZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3146 11077 3142 11063 3136 11062 3133 11063
3133 11065 3133 11075 3133 11080 3133 11088
3133 11097 3133 11100 3133 11107 3134 11110
3143 11107 3144 11096
$$
EDWARDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:35 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 1:35 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 135 PM MST Thu Aug 1 2024 .SYNOPSIS...Daily chances for thunderstorms continue through next week, with more limited coverage over the weekend. Some storms will generate heavy rain and strong gusty winds. Temperatures will increase over the weekend, peaking Sunday, subtly trending down a few degrees early to middle of next week. && .DISCUSSION... Ridge of high pressure is currently centered across northern New Mexico, allowing for weak southeasterly flow to remain over southeastern AZ today and tomorrow. With moisture remaining in place today and tomorrow, expect typical daily scattered showers and thunderstorms to develop in the afternoon-evenings. HREF 24 hr probabilities for 1" or more both today and tomorrow only show 30-50%, so a few heavy rain producers may cause flooding issues, especially if they fall over already saturated grounds from yesterdays storms. The wind threat today and tomorrow looks unimpressive, with the HREF only showing 20-30% probabilities of getting 45 mph with any storms. This is also supported by DCAPE values of 800-1200 J/kg. Timing of showers and storms developing today looks like initiating around 1-2pm along the higher terrain, with Tucson potentially seeing some isolated to scattered activity between 7-11pm this evening. Tomorrow, storms will begin to initiate around 1-2pm along the higher terrain, moving from southeast to northwest across much of southeast AZ. As the ridge center shifts more toward the Four Corners region over the weekend, it will amplify a bit, which will increase temperatures over the weekend and bring in drier air aloft. The added drier air will help suppress storms over the weekend. Even so, enough moisture will still be in the mid levels, so isolated showers and thunderstorms will still be possible, mainly along the higher terrain where enough lift will be able to overcome the inhibition. By Monday, the ridge will weak enough to drop temperatures a bit and open the door for easterly waves to influence southeastern AZ. Both the ECMWF and GEFS ensembles show an easterly wave moving into the region sometime Monday night-Tuesday, likely leading to increased activity Tuesday and/or Wednesday depending on timing of the easterly wave. Looking beyond mid week, cluster analysis indicates the Four Corners ridge may get shifted/suppressed next weekend with an upper trough digging into the PacNW. With that shift of the ridge to the east, the flow would return to becoming east-southeasterly, potentially bringing in drier air from the east. && .FIRE WEATHER... Isolated to scattered thunderstorms and showers expected today. Thunderstorm chances will trend downward slightly this weekend and into the start of the new week. There will be a slight chance (20%- 30%) each afternoon with higher chances over the mountains. Dryer air will move into the region this weekend that will keep min RHs in the upper teens to lower twenties in the lower locations and thirties in the higher elevations. Min RHs will trend upward by next week due to thunderstorm influences. Outside of thunderstorm winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .FIRE WEATHER... Isolated to scattered thunderstorms and showers expected today. Thunderstorm chances will trend downward slightly this weekend and into the start of the new week. There will be a slight chance (20%- 30%) each afternoon with higher chances over the mountains. Dryer air will move into the region this weekend that will keep min RHs in the upper teens to lower twenties in the lower locations and thirties in the higher elevations. Min RHs will trend upward by next week due to thunderstorm influences. Outside of thunderstorm winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Peters AVIATION/FIRE WEATHER...Strongman Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Aug 1, 4:32 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.